April 1, 2007
Your article about awa ["Relax, It's Awa," Special Issue, March 18] was quite interesting, especially with regard to the increase in awa bars in vacation spots. Although the historical information was accurate, I am concerned that there was no mention of potential serious side effects. The Food and Drug Administration as well as the Centers for Disease Control have published warnings about potential links of kava to liver failure. Also, many evidence-based herbal references state that kava has depressant, muscle-relaxing, intoxicating effects that could impair driving.
January 27, 2011 |
The use of non-steroidal anti-inflammatory drugs is common among some recreational, elite and professional athletes who use it before, during and after being active to reduce pain and inflammation or nip it in the bud before it starts. A study finds that NSAID use among some triathletes may be high, although users might not always be aware of the drugs' side effects. Researchers from Brazil and South Africa surveyed participants of the 2008 Brazil Ironman Triathlon about their use of the drugs.
CALIFORNIA | LOCAL
June 22, 2001 |
Cancer patients and their care-givers can learn about the latest findings on management of the side effects of treatments at a seminar June 30 in Simi Valley. The national pilot program, presented by the Wellness Community Valley/Ventura, is aimed at informing patients soon after their diagnoses. The seminar will feature a panel of specialists from the Los Angeles area.
CALIFORNIA | LOCAL
November 6, 1994 |
"It's so frustrating not to know what to do or what to think or what to tell your children." Her tone was one of desperation, and her sentiment, no doubt, is common. The caller was a Northridge woman, one of several readers who phoned in response to a recent column appealing to Mayor Richard Riordan to announce his position on Proposition 187, to say whether he thinks it's good medicine or bad medicine.
April 14, 2008 |
As symptoms of depression go, there is none much clearer than having thoughts of suicide. But a spate of recent announcements from federal health officials suggests a surprising new interpretation of suicidal fantasies and the depression they are thought to signal: Sometimes, sadness, anxiety and self-destructive thoughts are not symptoms but side effects -- of medicine.
February 5, 2007
Regarding your Jan. 29 article on side effects from breast cancer drugs ["Cancer Drugs: Too Toxic?"], I began taking Arimidex two years ago. Five days after I started the prescription, I woke up in the middle of the night with excruciating pain in my hands. I thought it would diminish over time, but it didn't. The diagnosis, finally? Carpal tunnel syndrome. Surgery was suggested. I had been a legal secretary for more than 30 years, typed five days a week and never got carpal tunnel syndrome.
November 28, 2005 |
Doctors are reporting the first advance in three decades in treating kidney complications from lupus, a life-threatening disease that primarily affects young women. A small study showed that an immune-suppression drug worked better than the standard chemotherapy medication, which can cause infertility and other problems.
March 23, 1989 |
The government Wednesday directed makers of prescription pain pills to add new warnings informing doctors that such drugs may increase the risk of life-threatening gastrointestinal problems such as ulcers. The Food and Drug Administration announced that it had ordered manufacturers to add a warning citing studies that show that up to 4% of people who receive continued therapy with pain-relieving drugs may develop serious gastrointestinal reactions.
October 17, 2006 |
The first systematic study of using Ritalin to treat preschool children with attention deficit hyperactivity disorder has found that the drug reduced their symptoms but caused greater side effects than usually seen in older children, researchers said Monday. The findings mean "very small children may benefit but they should be closely monitored," said Dr. Thomas R. Insel, director of the National Institute of Mental Health, which paid for the $18-million study.
June 26, 1986 |
People with high blood pressure can have widely varying mental and physical problems, depending on what type of medication they take, according to a scientific study. The study, to be published in today's New England Journal of Medicine, "will have a profound impact on the way that doctors practice," according to Dr. James Schoenberger, a past president of the American Heart Assn. "Patients will realize that they shouldn't put up with subtle side effects . . .